Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 154, NWS Key West, FL

August 15, 2021

NWS Key West, FL issued this special marine warning at Aug 15, 2021, 1:06 AM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 1:06 AM EDT (05:06 UTC)
Expired
Aug 15, 2021, 1:44 AM EDT
In force
38 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 38 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 5.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1620 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WHUS52 KKEY 150506
SMWKEY
GMZ031-042-052-150600-
/O.NEW.KKEY.MA.W.0154.210815T0506Z-210815T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
106 AM EDT Sun Aug 15 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
  out 20 nm...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 200 AM EDT.

* At 106 AM EDT, a strong thunderstorm was located over The Elbow
  Light, moving northwest at 25 knots.

  HAZARD...Wind gusts 40 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Key Largo Dry Rocks, Angelfish Key, Carysfort Reef Light, Barnes
  Sound and The Elbow Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

&&

LAT...LON 2532 8026 2531 8024 2516 8014 2511 8031
      2524 8043 2525 8043 2525 8045 2526 8044
      2526 8043 2527 8042 2526 8042 2530 8039
      2528 8036 2528 8033 2532 8029 2533 8030
      2533 8028 2535 8027 2535 8026
TIME...MOT...LOC 0506Z 144DEG 30KT 2519 8027 

HAIL...0.00IN
WIND...>34KTS

$$

NB
2 follow-up statements
053 
FZUS72 KKEY 150517
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
117 AM EDT Sun Aug 15 2021

GMZ052-150526-
/O.CAN.KKEY.MA.W.0154.000000T0000Z-210815T0600Z/
117 AM EDT Sun Aug 15 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

LAT...LON 2532 8026 2531 8024 2524 8025 2520 8032
      2524 8043 2526 8044 2525 8043 2527 8042
      2526 8042 2530 8039 2528 8036 2528 8033
      2532 8029 2533 8030 2533 8028 2535 8026
TIME...MOT...LOC 0516Z 144DEG 30KT 2526 8033 

$$

GMZ031-042-150600-
/O.CON.KKEY.MA.W.0154.000000T0000Z-210815T0600Z/
117 AM EDT Sun Aug 15 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 200 AM EDT...

For the following areas...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
Hawk Channel from Ocean Reef to Craig Key out to the reef...

At 116 AM EDT, a strong thunderstorm was located over Barnes Sound,
moving northwest at 30 knots.

HAZARD...Wind gusts 40 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Barnes Sound and Angelfish Key. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2532 8026 2531 8024 2524 8025 2520 8032
      2524 8043 2526 8044 2525 8043 2527 8042
      2526 8042 2530 8039 2528 8036 2528 8033
      2532 8029 2533 8030 2533 8028 2535 8026
TIME...MOT...LOC 0516Z 144DEG 30KT 2526 8033 

HAIL...0.00IN
WIND...>34KTS

$$

NB
065 
FZUS72 KKEY 150544
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
144 AM EDT Sun Aug 15 2021

GMZ031-042-150554-
/O.CAN.KKEY.MA.W.0154.000000T0000Z-210815T0600Z/
144 AM EDT Sun Aug 15 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
Hawk Channel from Ocean Reef to Craig Key out to the reef...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 2532 8026 2531 8024 2524 8025 2520 8032
      2524 8043 2526 8044 2525 8043 2527 8042
      2526 8042 2530 8039 2528 8036 2528 8033
      2532 8029 2533 8030 2533 8028 2535 8026
TIME...MOT...LOC 0542Z 144DEG 30KT 2545 8048 

$$

NB

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 15, 12:13 AM EDT, 53 minutes earlier.

Area forecast discussion, Aug 15, 12:13 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1213 AM EDT Sun Aug 15 2021

.DISCUSSION...
Currently - The remnants of Fred lashed across the Florida Keys
and surrounding coastal waters this evening. In an almost cyclical
nature, where one area began to quiet down, the remaining areas
that were dormant came to life. Heavy squalls that raced across
the upper Keys and our eastern waters have now long ago lifted
into southern Florida. Meanwhile, our central and western waters
continue to see convective bands pivoting through. Observations
continue to show that these bands are more still capable of 40
knot winds as they pivot through the area. Highest gust this
evening occurred just before 9pm at the Smith Shoal Light
Weatherflow station with a report of 50 knots. Since then no winds
have reached that magnitude.

BYX radar shows that most of the convection is pivoting along the
periphery of what appears to be a mid level circulation that is
moving northwest across the western portions of the Straits of
Florida. As this circulation continue to trek northwest, expect
additional squalls to develop through the overnight. BYX VWP shows
slight veering through the levels with some speed sheer. As such,
the threat for isolated waterspouts will persist.

CAMs show that a couple of far outer bands will pivot through the
upper Keys, otherwise, much of the rain will shift to our western
half of the CWA and gradually taper through the overnight.

&&

.MARINE...
Renewed convection is firing up over mainly the western waters and
quickly racing to the northwest. In the very short term winds
will remain fresh with occasional gusts to around 40 knots in
squalls. Conditions will gradually improve from late tonight into
tomorrow as winds begin to relax in earnest and convective
coverage diminishes. Atlantic ridge will begin to take control of
Keys weather and gentle to moderate southeasterly breezes and a
more normal distribution of showers and thunderstorms will
prevail. Winds will likely fall to their minimum on Tuesday as a
spoke of the ridge builds across the Florida peninsula.

&&

.AVIATION...
VFR to MVFR conditions are expected to prevail at EYW terminal
through about 08z with periods of mostly light rain and squalls with
gusts near 35 knots possible with some bands of showers. It is
expected the frequency of gusts over 30 knots and MVFR at EYW will
drop after 08z as some of the rain and gradient wind moves
north/northwest of the island chain. EYW winds should continue to
subside to about 13 knots with fewer gusts after 09-11z. KMTH should
remain mostly VFR with only showers in the vicinity overnight and
winds lowering from 10-15kt gusting 20-25kt to near 10kt gusting 15-
20 kt after 06-09z.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for FLZ076.

GM...Small Craft Advisory for GMZ032>035-043>044-053>055-073>075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....tdestri
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 14, 5:21 AM EDT, 19 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
521 AM EDT Sat Aug 14 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-150930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
521 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Fred is expected to track near or west of the Dry Tortugas
this evening, then potentially strengthen into a tropical storm
as it pulls away from the Dry Tortugas. Hazards for the Florida
Keys will include flooding rainfall, isolated tornadoes, and
treacherous marine conditions. Thundery squalls will be capable of
localized wind gusts near 45 mph and lightning strikes.
Conditions are not likely to improve until after midnight.

A Flood Watch remains in effect until late tonight. Rainfall
totals of 3 to 5 inches with isolated higher totals will result in
a significant potential for flooding of streets and poor drainage
areas, especially during the times of high tide.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms will be possible Sunday through Friday.
The primary thunderstorm hazards will be lightning strikes.

The long range forecast for Tropical Storm Grace indicates a
persistent path to the west-northwest through the Greater
Antilles, then the Bahamas, and possibly into portions of the
Florida Keys and South Florida in four to five days. It is still
too early to discuss all of the possible impacts, although
confidence in another round of locally heavy rainfall is
increasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

In the hours before

Local storm report, Aug 14, 10:22 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1022 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.89W
08/14/2021  M43 MPH          GMZ044             FL   C-MAN STATION

            AN EAST-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 1000 PM EDT. IT
            RECORDED A 1-MINUTE WIND SPEED OF 35 KTS, OR 40 MPH, AT
            954 PM EDT.

&&

ROSS
Local storm report, Aug 14, 11:06 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1106 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     MARINE TSTM WIND 4 WSW BOCA CHICA        24.57N 81.76W
08/14/2021  M45.00 MPH       LOWER KEYS IN MONR FL   ASOS

            AN EAST-SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            1026 PM EDT.

1040 PM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.89W
08/14/2021  M47.00 MPH       GMZ044             FL   C-MAN STATION

            A SOUTH-SOUTHEAST WIND GUST OF 41 KTS, OR 47 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 1040 PM EDT.
            THIS STATION ALSO RECORDED A 1-MINUTE WIND SPEED OF 37
            KTS, OR 43 MPH, AT 1038 PM EDT.

&&

ROSS
Local storm report, Aug 14, 11:19 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1119 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
08/14/2021  M51 MPH          GMZ033             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 44 KTS, OR 51 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 1026 PM EDT.

&&

ROSS
Local storm report, Aug 14, 11:28 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1128 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     MARINE TSTM WIND 2 SW BIG COPPITT KEY    24.58N 81.68W
08/14/2021  M45 MPH          LOWER KEYS IN MONR FL   ASOS

            A SOUTHEAST WIND GUST OF 39 KTS, OR 45 MPH, WAS RECORDED
            BY THE NAS KEY WEST ASOS ON BOCA CHICA KEY AT 1011 PM
            EDT.

&&

ROSS
Local storm report, Aug 15, 12:24 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1224 AM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.89W
08/15/2021  M44 MPH          GMZ044             FL   C-MAN STATION

            A SOUTHEAST WIND GUST OF 38 KTS, OR 44 MPH, WAS RECORDED
            BY THE SAND KEY C-MAN STATION AT 1200 AM EDT. THIS
            STATION ALSO RECORDED A 1-MINUTE WIND SPEED OF 35 KTS, OR
            40 MPH, AT 1154 PM EDT ON THE 14TH.

&&

ROSS
Local storm report, Aug 15, 12:37 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1237 AM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
08/14/2021  M41 MPH          GMZ033             FL   MESONET

            A SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
            1121 PM EDT.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:46 PM EDTSpecial Marine WarningKEY59 min
Aug 14, 9:04 PM EDTSpecial Marine WarningKEY86 min
Aug 14, 9:35 PM EDTSpecial Marine WarningKEY55 min
Aug 14, 10:13 PM EDTSpecial Marine WarningKEY62 min
Aug 14, 11:58 PM EDTSpecial Marine WarningKEY33 min
Aug 15, 12:53 AM EDTSpecial Marine WarningKEY26 min
Aug 15, 1:14 AM EDTSpecial Weather StatementKEYMiami-Dade31 min
Aug 15, 1:41 AM EDTSpecial Marine WarningKEY64 min
Aug 15, 2:39 AM EDTSpecial Marine WarningKEY66 min
Aug 15, 3:48 AM EDTSpecial Marine WarningKEY57 min
Aug 15, 3:54 AM EDTSpecial Marine WarningKEY14 min
Aug 15, 6:29 AM EDTSpecial Marine WarningKEY31 min
Aug 15, 6:47 AM EDTSpecial Marine WarningKEY28 min
Aug 15, 7:00 AM EDTSpecial Marine WarningKEY15 min
Aug 15, 7:18 AM EDTSpecial Marine WarningKEY27 min
Aug 15, 8:06 AM EDTSpecial Marine WarningKEY24 min
Aug 15, 8:18 AM EDTSpecial Marine WarningKEY42 min
Aug 15, 8:59 AM EDTSpecial Marine WarningKEY31 min
Aug 15, 9:55 AM EDTSpecial Marine WarningKEY35 min
Aug 15, 3:22 PM EDTSpecial Marine WarningKEY38 min
Aug 15, 3:57 PM EDTSpecial Marine WarningKEY33 min
Aug 15, 4:02 PM EDTSpecial Marine WarningKEY13 min
Aug 15, 7:25 PM EDTSpecial Marine WarningKEY65 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.